To eliminate any risk of skin burns, transdermal medication patches should be removed before patients undergo magnetic resonance imaging scans, the Food and Drug Administration advises.
Prompted by less than half a dozen reports of burns associated with patches that contain trace amounts of aluminum or other metals, the FDA issued a public health advisory in March. The burns, reported in nicotine patches, have been described as similar to a “serious sunburn,” Dr. Sandra Kweder, deputy director of the FDA's Office of New Drugs, said during a telebriefing.
The advisory applies to all patches, even those without metals, because not all patches carry a warning about the risk, and metal may not be visible. Clinicians should instruct patients about when to remove patches before procedures and about replacing them afterward, the advisory said.
About 60 medicated patches are on the market. Uses include smoking cessation, contraception, hormone therapy, and pain treatment.
More than 25% of them contain metal, Dr. Kweder said. Even transparent patches may contain metals.
The FDA is reviewing the labeling and composition of all transdermal medication patches, and is working with manufacturers to improve labeling, which could include some type of warning on the patch.
The advisory is available online at www.fda.gov/medwatch/safety/2009/safety09.htm#Transdermal